Publique en esta revista
Información de la revista
Vol. 31. Núm. 7.
Páginas 368-370 (Octubre 1995)
Compartir
Compartir
Descargar PDF
Más opciones de artículo
Vol. 31. Núm. 7.
Páginas 368-370 (Octubre 1995)
DOI: 10.1016/S0300-2896(15)30905-4
Acceso a texto completo
Encefalopatía, convulsiones e hipopotasemia en la intoxicación teofílínica: Análisis de un caso
Encephalopathy, convulsions and hypokaliemia in theophylline intoxication. A case report
Visitas
...
S. Suárez Ortega*,1, E. Rodríguez Perdomo**, J. Parrilla Díaz**, E. Ayala Galán**, J. Artiles Vizcaíno*, P. Melado Sánchez*
* Servicio de Medicina Interna. Complejo Hospitalario Las Palmas Norte. Hospitales Nuestra Señora del Pino y El Sabinal. Carretera General de Marzagán. Las Palmas de Gran Canaria
** Servicio de Neumología. Complejo Hospitalario Las Palmas Norte. Hospitales Nuestra Señora del Pino y El Sabinal. Carretera General de Marzagán. Las Palmas de Gran Canaria
Información del artículo

Un varón de 73 años ingresó en nuestro hospital tras presentar crisis convulsiva, precedida de encefalopatía de una semana de evolución. Tenía historia de enfermedad pulmonar obstructiva crónica de larga evolución. La analítica demostró hipopotasemia, alcalosis respiratoria y niveles tóxicos de teofilinemia. Se comenta la gravedad de las convulsiones y arritmias y la elevada incidencia de hipopotasemia en la intoxicación teofílínica. Se discute el papel de la hipopotasemia en la patogenia de las convulsiones, y la elevada letalidad de las mismas en dicha intoxicación. Se mencionan otros posibles mecanismos patogénicos de la encefalopatía teofílínica y la discutida utilización de la teofílina de forma continua en la enfermedad pulmonar obstructiva crónica.

Palabras clave:
Teofílina
Intoxicación
Convulsiones
Hipopotasemia
EPOC

A 73 year -old man was admitted to our hospital after convulsive seizures preceded by encephalopathy lasting one week. He had a history of long-standing chronic obstructive pulmonary disease and analysis showed hypokaliemia, respiratory alkalosis and toxic levels of theophylline. We discuss the severity of the convulsions and arrhythmias, the high incidence of hypokaliemia in theophylline poisoning, as well as the role of hypokaliemia in the pathogenesis of the convulsions and the high level of mortality in this type of intoxication. Other possible mechanisms involved in theophylline encephalopathy are mencioned, along with the controversial use of theophylline for continuous treatment of chronic obstructive pulmonary disease.

Key words:
Theophylline
intoxication
convulsions
hypokaliemia
COPD
El Texto completo está disponible en PDF
Bibliografía
[1.]
E.R. McFarden.
Methiylxantines therapy and reversible airway obstruction.
Am J Med, 79 (1985), pp. 1-4
[2.]
G.D. Schiff, H.K. Hedge, L. LaCloche, D.O. Hryhorczuk.
Inpatient theophilline toxicity: preventable factors.
Ann Intern Med, 114 (1991), pp. 748-753
[3.]
K.W. Hall, K.E. Dobson, J.G. Dalton, M.C. Ghigone, S.B. Penner.
Metabolic abnormalities associated with intentional theophylline overdose.
Ann Intern Med, 101 (1984), pp. 457-462
[4.]
C.W. Zwillich, F.D. Sutton, T.A. Neff, W.M. Cohn, R.A. Matthay, M.M. Weinberger.
Theophylline induced seizures in adults.
Ann Intern Med, 82 (1975), pp. 784-787
[5.]
M. Bukowskj, K. Nakatsu, P.W. Munt.
Theophylline reassessed.
Ann Intern Med, 101 (1984), pp. 63-73
[6.]
M. Shannon, F.H. Lovejoy.
Hypokaliemia after theophylline intoxication. The effects of acute versus chronic poisoning.
Arch Intern Med, 149 (1989), pp. 2.725-2.729
[7.]
K.F. Whyte, C. Reid, G.J. Addis, R. Whitesmith, J.L. Reid.
Salbutamol induced hypokaliemia; the effect of theophylline alone and in combination with adrenaline.
Br J Clin Pharmacol, 25 (1988), pp. 571-578
[8.]
M. Aubier, A. De Troyer, M. Sampson, P.T. Macklen, C. Poussos.
Aminophylline improves diaphragmatic contractility.
N Eng J Med, 305 (1981), pp. 249-252
[9.]
J.A. Fleetham, T. Fera, F.G. Edgcll, K. Jamal.
The effect of theophylline therapy on sleep disorders in COPD patients [resumen].
Am Rev Respir Dis, 127 (1983), pp. 85
[10.]
K.R. Olson, N.L. Benowitz, O.F. Woo, S.M. Pond.
Theophylline overdose: acute single ingestión versus chronic repeated overmedication.
Am J Emerg Med, 3 (1985), pp. 386-394
[11.]
Y. Amitai, F.H. Lovejoy.
Hypokaliemia in acute theophylline poisoning.
Am J Emerg Med, 6 (1988), pp. 214-218
[12.]
S. Suárez Ortega, H. Soweihle Rihan, J.C. Rodríguez Pérez, J. Franco Cebrián, M.A. Cárdenes Santana, J. Sóuz.
Síndrome de Bartter detectado tardíamente: a propósito de un caso.
Ann Med Intern, 9 (1992), pp. 337-339
[13.]
P.G. Cohen.
The metabolic basis for the genesis of seizures: the role of the potassium-ammonia axis.
Med Hypotheses, 13 (1984), pp. 311-316
[14.]
R. Schmickaly, B. Nickel, M. Jarisch, H.K. Kursane, E. Sachs, A. Karson.
Electrolyte disorders, EEG changes and epileptic seizures in alcohol withdrawal delirium [resumen].
Psychiatr Neurol Med Psychol, 4 (1989), pp. 722-729
[15.]
J.H. Moyer, A.B. Tashnek, S.I. Miller, H. Synder, R.O. Bowman.
The effect theophylline with ethilenediamine (aminophylline) and caffeine on cerebral hemodynamics and cerebrospinal fluid pressure in patients with hypertension headaches.
Am J Med Sci, 224 (1952), pp. 377-385
[16.]
J.P. Strong, D.A. Eggen, M.C. Dalmant.
The natural history geographical pathology and epidemiology of atherosclerosis.
The pathogenesis of the atherosclerosis, pp. 20-40
[17.]
F. Gómez Gómez, M.J. Otero López, J.A. Royos Prat.
Toxicidad de la teofilina.
Arch Bronconeumol, 29 (1993), pp. 101-108
[18.]
J. Izquierdo Ramírez, M. Haro Estarriol.
EPOC. Tratamiento broncodilatador.
Enfermedad pulmonar obstructiva crónica. Volumen III, pp. 16-28
[19.]
R.W. Rail.
Las metilxantinas.
Las bases farmacológicas de la terapéutica, pp. 561-573
[20.]
J. Casadevall Escayola, F. García Río, S. Díaz Lobato.
Aproximación a la calidad de vida en el enfermo respiratorio crónico.
Rev Clin Esp, 192 (1993), pp. 389-392
[21.]
M.J. Goldberg, G.D. Park, W.G. Berlinger.
Treatment of theophylline intoxication.
J Allergy Clin Immunol, 78 (1986), pp. 811-817
[22.]
G.D. Park, R. Spector, R.J. Roberts, et al.
Used of hemoperfusion for treatment of theophylline intoxication.
Am J Med, 74 (1983), pp. 961-966
[23.]
A. Health, K. Knudsen.
Role of extracorporeal drug removal in acute theophylline poisoning. A review.
Med Toxicol Adverse Drug Exp, 2 (1987), pp. 294-308
Copyright © 1995. Sociedad Española de Neumología y Cirugía Torácica
Idiomas
Archivos de Bronconeumología

Suscríbase a la newsletter

Opciones de artículo
Herramientas
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.